Taking Benadryl With Dulcolax

In our latest question and answer, the pharmacist discusses whether or not there is a drug interaction between Benadryl and Dulcolax.

Question

I am taking Dulcolax (bisacodyl) pretty consistently although I know I shouldn't be taking it every day. I also take Benadryl a lot. I am wondering it is safe to take Benadryl when I take Dulcolax?

Asked by Korver On Apr 26, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 26, 2018

There is not a known drug interaction between Benadryl and Dulcolax. They are considered safe to take together. In fact, as Benadryl can cause constipation with long term use, Dulcolax may be beneficial when used intermittently in situations of Benadryl induced constipation.


Dulcolax

Dulcolax (bisacodyl) is a laxative that works by irritating the intestines and increasing the fluid within the intestines to stimulate a bowel movement. Due to the nature of this medication, there is a possible side effect of mild stomach cramping, electrolyte imbalances as well as rectal irritation.


Dulcolaxis available as an oral tablet, suppository as well as an enema. The onset of action is dependent on the formulation, with the enema providing the fastest relief of constipation. As calcium may diminish the effects of Dulcolax, it should not be given orally within 2 hours of any dairy product or antacid medication.


Benadryl

Benadryl is a first generation antihistamine, and is used to treat allergies and allergic reactions. It is also a common ingredient in over the counter sleep medications due to its sedative effect. Benadryl can have significant drying effects, and can cause constipation with long term use.


Summary

  • Benadryl and Dulcolax (bisacodyl) are considered safe to take together.

About the Pharmacist

Dr. Hayden Gharibyar

Dr. Hayden Gharibyar is a Doctor of Pharmacy graduate from the University of Colorado. His areas of expertise include pharmacovigilance and drug safety.

Recent Questions